Alabama, 2017

Tornadoes and Tropical Storm in Alabama, October 7 to 9, 2017

October 7 to 9, 2017 · NWS MOB · 20 events in 14 counties and zones

Hurricane Nate quickly moved north northwest out of the northwest Caribbean Sea and across the Gulf of Mexico, making landfall near Biloxi, MS just after midnight on October 8th as a Category 1 hurricane with maximum winds of 85 mph. Nate quickly weakened as it moved inland across inland southeast Mississippi and southwest Alabama and was downgraded to a tropical depression over central Alabama…

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$22 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Hurricane Nate quickly moved north northwest out of the northwest Caribbean Sea and across the Gulf of Mexico, making landfall near Biloxi, MS just after midnight on October 8th as a Category 1 hurricane with maximum winds of 85 mph. Nate quickly weakened as it moved inland across inland southeast Mississippi and southwest Alabama and was downgraded to a tropical depression over central Alabama by 10am CDT on October 8th.

The most significant damage produced by Nate was a substantial storm surge, particularly in the Mississippi Sound and Mobile Bay. The highest surge values were observed in Mobile County, AL where peak surge inundation was generally 4 to 6 feet based on official tide gauges. However, an NWS Mobile storm survey indicated a peak surge inundation of 6 to 8 feet along the immediate coastal areas of Bayou La Batre and Coden. Similar inundation levels occurred on the west end of Dauphin Island. 3 to 6 feet of inundation occurred in Baldwin County, with the highest surge occurring along the eastern shore of Mobile Bay and points further north in the Mobile River Delta. Approximately 25 homes on the west end of Dauphin Island were significantly flooded by the surge waters. Several other homes experienced minor damage from the surge. Several homes in the Bayou La Batre, Coden, and the Dog River area of Mobile County experienced 2 to 3 feet of flooding inside the structures due to the surge. Hundreds of piers were damaged or destroyed n Mobile and Baldwin Counties. Some coastal roads were also closed due to surge, including the US Highway 90 Causeway and Water Street in Downtown Mobile. The surge and large breaking waves also resulted in significant beach erosion along the gulf facing beaches. 6 feet of sand was deposited on a 3 mile stretch of Bienville Blvd on the west end of Dauphin Island.

Winds gusts of 50+ mph were observed in coastal areas with a the highest wind gust of 66 mph recorded at the Mobile Regional Airport just after 2am on October 8th. The winds resulted mainly in scattered power outages and downed trees. Gusty winds did spread further inland into southwest and south central Alabama with isolated to scattered power outages and downed trees reported.

The fast movement of Nate resulted in limited, if any, impacts from flooding. 3 to 6 inches of rain was reported across southwest and south central Alabama, with the highest totals occurring in Mobile and Baldwin Counties.

Four EF-0 tornadoes were reported in southwest and south central Alabama: one in Mobile County, two in Baldwin County, and one in Butler County.

2 rip current fatalities occurred on October 9th in Fort Morgan due to continued high surf and widespread rip currents left in the wake of the hurricane.

Based on available information from public and individual assistance reports, total damage from Hurricane Nate in southwest Alabama is roughly estimated at just over $21 million, with the vast majority of the damage resulting from surge and major beach erosion in Mobile and Baldwin Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Oct 7, 11:26 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 7, 11:26 AM CST, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1226 PM CDT Sat Oct 7 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...MVFR to locally IFR cigs expected through the
period, especially in and around showers and storms in squalls
generated by the approach and passage of Hurricane Nate. Breezy
winds generally from the east this afternoon very quickly increase
this evening through early Sunday morning. A Hurricane Warning
remains in effect for KMOB and KBFM, and a Tropical Storm Warning
remains in effect for KPNS. Expect tropical storm force winds to
begin this evening and last through the night at all sites, with a
period of hurricane force winds confined closer to KMOB and KBFM
roughly between 08.04z and 08.09z with Nate's center closer to
these terminals. Winds expected to quickly relax to below tropical
storm force by mid morning Sunday. /10

&&

.PREV DISCUSSION... /issued 1111 AM CDT Sat Oct 7 2017/

..Hurricane Nate Continues to Intensify...
..Nate Rapidly Moving North Northwest over the Central Gulf...

DISCUSSION...See updated information for land areas below.

UPDATE...Hurricane Nate continues to intensify over the warm
waters of the Gulf of Mexico and latest forecasts call for Nate to
come ashore, anywhere over the hurricane warning area now as a
category 2 hurricane late tonight. The leading outer rain-bands,
on the north side of Nate, are coming into view of radar, spiraling
across the southern portions of the Mississippi Sound. These
bands will continue to spread northward quickly through the day.
Preparations to protect life and property should be rushed to
completion this afternoon as conditions will rapidly deteriorate
tonight. The big concern is storm surge flooding, where highest
values of 5 to 9 feet (possibly 10 feet in a few areas) of
inundation is possible for Mobile and Baldwin counties. Heavy
rains also a threat tonight which may lead to flash flooding.
Isolated tornadoes can quickly form and will be a threat anywhere
over the forecast area as our area is on the favored east side of
the circulation center. Power outages likely. Weather conditions
are forecast to improve quickly during the day Sunday as Nate
moves rapidly off to the northeast out of the area by Sunday
afternoon. /10

PREV DISCUSSION... /issued 637 AM CDT Sat Oct 7 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...MVFR to locally IFR cigs expected through the
period, especially in and around showers and storms generated by
the approaching Hurricane Nate. Breezy winds generally from the
east this afternoon very quickly increase late this evening
through Sunday morning. A Hurricane Warning is in effect for KMOB
and KBFM, and a Tropical Storm Warning is in effect for KPNS.
Expect tropical storm force winds to begin late this evening and
last through the night at all sites, with a period of hurricane
force winds also possible at KMOB and KBFM roughly between 08.06z
and 08.12z. Winds expected to quickly relax to below tropical
storm force by midday Sunday. /49

PREV DISCUSSION... /issued 532 AM CDT Sat Oct 7 2017/

NEAR TERM /Now Through Sunday/...At 4 AM CDT...Hurricane Nate was
located about 400 miles south of Pensacola Beach Florida, moving
north-northwest at 22 MPH. Nate is forecast to be over the north
central Gulf of Mexico by noon today, and making landfall in
extreme southeast Mississippi around midnight tonight as a cat one
hurricane.

The storm surge threat from Hurricane Nate remains high, with
inundation of 5 to 9 feet and possibly up to 10 feet along coastal
areas of Mobile and Baldwin counties. Locally higher values could
occur if the Nate intensifies above current forecast values. Storm
surge inundation impacts are forecast to be 4 to 6 feet and possibly
up to 7 feet across the western Florida Panhandle. A storm surge
warning remains in effect for the entire coastline.

Tropical storm force winds are expected to reach the coast early
this evening, with conditions deteriorating rapidly overnight into
Sunday morning moving as fast moving Nate makes landfall and moves
inland. Tropical storm force winds will impact much of the forecast
area with hurricane force winds near the center of Nate as it makes
landfall. Hurricane and Tropical Storm warnings remain in effect.
The tropical storm force winds are expected to gradually diminish
Sunday afternoon into Sunday evening.

Hurricane Nate is still expected to bring periods of heavy rains,
with the first outer bands arriving along the coastline late this
morning and continuing through Sunday. Widespread rainfall amounts
of three to six inches are likley, with isolated higher amounts up
to eight inches possible. A flash flood remains in effect for the
entire area.

Tornadoes will also be possible beginning this afternoon and
continuing through Sunday for much of the area.

Other local impacts will be increasing swells along the area beaches
over the weekend, resulting in high surf conditions, coastal
flooding, and a high risk of rip currents. Rip current risk will
remain elevated after the system moves well inland due to long
period swell that will continue to approach the coast from the south.

High temperatures over the weekend will range from the upper 70s to
mid 80s. Low temperatures will be in the mid 70s inland areas, and
the upper 70s along the coastal sections. /22

SHORT TERM /Sunday night Through Monday night/...Nate continues
to move quickly inland around an upper high situated off the
Carolina coast. As the Short Term progresses, this ridge will
build, expanding over the eastern Gulf of Mexico. A surface ridge
will become established over the Southeast into the coming work
week. This will bring an organized deep layer flow off the Gulf
and keep precip h20 levels high (1.8 to 2.3" in general). The
result is PoPs well above seasonal for this time of the year.
Add in subsidence from the building upper ridge and it will seem
like the area is stuck in September. Highs in the mid 80s expected
Monday, lows in the mid to upper 70s Sunday and Monday nights.

Am a bit concerned that the area may see a few strong to severe
storms Monday. An upper shortwave system moves across the Plains
towards the area, bringing some enhancement in the mid and upper
levels from a weak jet ahead of the system. Combined with daytime
MU-cape values around 1500-2000 J/KG, some of the storms may
become strong to severe. Winds shear is weak (generally less than
50 m^2/s^s of 0-3km helicity), so organized systems are generally
not expected. Large hail appears to the be the primary threat,
with damaging winds possible.

/16

LONG TERM /Tuesday Through Friday/...Guidance in the extended is
in pretty good agreement. Another shortwave system moves over the
Caribbean to over the FL Peninsula, pushing the Carolina upper
high west to over the Sabine River Valley. The shortwave system
over the Plains moves quickly east, off the Atlantic coast. In
the process, it pushes a weakening surface front over the forecast
area into Wednesday night before stall, and will provide the focus
for PoPs above seasonal. Temps remain above seasonal through the
extended, though the stalling front does bring a bit cooler
airmass over the area. Lows generally in the 60s expected, with
highs in the 80s.

/16

MARINE...

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Hurricane Warning for ALZ052-261>266.

     Flash Flood Watch through Sunday evening for ALZ051>057-059-
     261>266.

     Tropical Storm Warning for ALZ051-053>060.

     High Rip Current Risk through late Sunday night for ALZ265-266.

FL...Flash Flood Watch through Sunday evening for FLZ201>204.

     Tropical Storm Warning for FLZ201>206.

     Hurricane Watch for FLZ201>206.

     High Rip Current Risk through late Sunday night for FLZ202-204-
     206.

MS...Hurricane Warning for MSZ075-076-078-079.

     Flash Flood Watch through Sunday evening for MSZ067-075-076-078-
     079.

     Tropical Storm Warning for MSZ067.

GM...Hurricane Warning for GMZ630>633-650-670.

     Tropical Storm Warning for GMZ634-635-655-675.

     Hurricane Watch for GMZ634-635-655-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Oct 7, 5:30 AM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
630 AM CDT Sat Oct 7 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-081130-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
630 AM CDT Sat Oct 7 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Please see our tropical products and check our website
(www.weather.gov/mob) or the National Hurricane Center
(www.hurricanes.gov) for the latest updates on Hurricane Nate.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Please see our tropical products and check our website
(www.weather.gov/mob) or the National Hurricane Center
(www.hurricanes.gov) for the latest updates on Hurricane Nate for
Sunday.

Isolated strong to marginal severe thunderstorms are possible on
Monday with gusty thunderstorm winds and hail up to one-half inch
possible.

No hazardous weather is expected through the remainder of the
week.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Friday.

GMZ630>635-650-655-670-675-081130-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
630 AM CDT Sat Oct 7 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Please see our tropical products and check our website
(www.weather.gov/mob) or the National Hurricane Center
(www.hurricanes.gov) for the latest updates on Hurricane Nate.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Please see our tropical products and check our website
(www.weather.gov/mob) or the National Hurricane Center
(www.hurricanes.gov) for the latest updates on Hurricane Nate for
Sunday.

Once Nate clears the area, no hazardous weather is expected
through the remainder of the week.

The radar

The Mobile radar (KMOB), 71 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

11 tropical storm, 4 tornado, 4 storm surge/tide, 1 rip current. Local standard time, as filed.

Tornado, Baldwin

When
October 7, 12:58 PM CST to 12:59 PM CST
Where
Baldwin County, 2.47 mi SSW of Gulf Shrs to 2.46 mi SSW of Gulf Shrs
Rating
EF0
Path length
0.07 mi
Path width
25 yd
Reported by
Social Media
Coordinates
30.246, -87.693

Several videos from social media show a waterspout briefly moving ashore at the beach in Gulf Shores. No damage was reported.

Tornado, Mobile

When
October 7, 3:47 PM CST to 3:48 PM CST
Where
Mobile County, 1.09 mi ENE of (Mob)mobile Bates Fl to 0.98 mi ENE of (Mob)mobile Bates Fl
Rating
EF0
Path length
0.27 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.685, -88.213

A brief EF-0 tornado touched down on Portside Court and traveled northwest, lifting near the intersection of Airport Blvd and Border Circle West. The tornado downed several large oak tree limbs. A large billboard was downed and twisted near Airport Blvd. A small professional building experienced shingle damage, damage to the facade, and broken windows. Just north of Airport Blvd, windows were blown out of vehicles at a car dealership. The dealership also suffered some window damage.

Tropical Storm, Baldwin Coastal

When
October 7, 5:00 PM CST to October 8, 5:00 AM CST
Where
Baldwin Coastal forecast zone
Property damage
$660,000
Reported by
Emergency Manager
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Tropical Storm, Baldwin Central

When
October 7, 5:00 PM CST to October 8, 5:00 AM CST
Where
Baldwin Central forecast zone
Property damage
$115,000
Reported by
Emergency Manager
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Tropical Storm, Baldwin Inland

When
October 7, 5:00 PM CST to October 8, 5:00 AM CST
Where
Baldwin Inland forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Tropical Storm, Mobile Inland

When
October 7, 5:00 PM CST to October 8, 5:00 AM CST
Where
Mobile Inland forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Tropical Storm, Mobile Central

When
October 7, 5:00 PM CST to October 8, 5:00 AM CST
Where
Mobile Central forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Tropical Storm, Mobile Coastal

When
October 7, 5:00 PM CST to October 8, 5:00 AM CST
Where
Mobile Coastal forecast zone
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Tornado, Butler

When
October 7, 5:26 PM CST to 5:27 PM CST
Where
Butler County, 6.85 mi ENE of Searcy to 6.71 mi ENE of Searcy
Rating
EF0
Path length
0.55 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.946, -86.507

A brief EF-0 tornado touched down in far northeast Butler County on County Road 75. The tornado moved northwest and lifted just east of Highway 31. The tornado produced sporadic tree damage along its path and damage to a metal roof of a residence.

Tornado, Baldwin

When
October 7, 5:34 PM CST to 5:35 PM CST
Where
Baldwin County, 0.91 mi NNW of Orange Beach to 1.04 mi NNW of Orange Beach
Rating
EF0
Path length
0.13 mi
Path width
25 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.293, -87.574

A brief EF-0 tornado touched down in Orange Beach Waterfront Park and produced some tree damage.

Storm Surge/Tide, Baldwin Coastal

When
October 7, 9:00 PM CST to October 8, 6:00 AM CST
Where
Baldwin Coastal forecast zone
Property damage
$7.8 million
Reported by
Emergency Manager
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Storm Surge/Tide, Baldwin Central

When
October 7, 9:00 PM CST to October 8, 6:00 AM CST
Where
Baldwin Central forecast zone
Property damage
$708,000
Reported by
Emergency Manager
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Storm Surge/Tide, Mobile Coastal

When
October 7, 9:00 PM CST to October 8, 6:00 AM CST
Where
Mobile Coastal forecast zone
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Storm Surge/Tide, Mobile Central

When
October 7, 9:00 PM CST to October 8, 6:00 AM CST
Where
Mobile Central forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Tropical Storm, Washington

When
October 7, 9:00 PM CST to October 8, 5:00 AM CST
Where
Washington forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.408, -88.208 (the zone’s center; the record gives no point)

Tropical Storm, Clarke

When
October 7, 9:00 PM CST to October 8, 5:00 AM CST
Where
Clarke forecast zone
Reported by
Emergency Manager
Coordinates
31.677, -87.831 (the zone’s center; the record gives no point)

Tropical Storm, Choctaw

When
October 7, 9:00 PM CST to October 8, 4:00 AM CST
Where
Choctaw forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.020, -88.263 (the zone’s center; the record gives no point)

Tropical Storm, Wilcox

When
October 7, 10:00 PM CST to October 8, 5:00 AM CST
Where
Wilcox forecast zone
Reported by
Emergency Manager
Coordinates
31.989, -87.308 (the zone’s center; the record gives no point)

Tropical Storm, Monroe

When
October 7, 10:00 PM CST to October 8, 5:00 AM CST
Where
Monroe forecast zone
Reported by
Emergency Manager
Coordinates
31.571, -87.365 (the zone’s center; the record gives no point)

Rip Current, Baldwin Coastal

When
October 9, 6:00 PM CST
Where
Baldwin Coastal forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Two men drowned near Fort Morgan while attempting to rescue a child who was in distress in the surf.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Baldwin Coastal2017-10-0922MaleIn WaterDirect
Rip Current, Baldwin Coastal2017-10-0947MaleIn WaterDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyThe tornado archive for Alabama, 2017Warnings in Alabama, October 2017The 2017 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724836, 724109, 724434, 724435, 724500, 724502, 724504, 724505, 724110, 724111, 724432, 724433, 724466, 724468, 724795, 724796, 724798, 724799, 724800, 724136.